North Dakota, 2011Flash Flooding and Damaging Winds in North Dakota, August 1, 2011
August 1, 2011 · NWS BIS · 5 events in 5 counties and zones
Tornado Watch Number 706 and Severe Thunderstorm Watch Number 707 were in effect during these events which continue from July into August. A strong capping inversion initially prevented convection from developing across North Dakota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $86,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tornado Watch Number 706 and Severe Thunderstorm Watch Number 707 were in effect during these events which continue from July into August.
A strong capping inversion initially prevented convection from developing across North Dakota. Eventually, severe storms over northwest South Dakota continued to propagate northeast into far southwest and south central North Dakota during the mid to late evening as a surface warm front lifted northward. These storms continued east and north into the early morning hours of August 1st, with additional development across the south central and southeast due to a strengthening low level jet.
Most significant was the strong winds associated with thunderstorms.
See the July 31 Storm Data entries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 31, 10:35 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 31, 10:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1135 PM CDT SUN JUL 31 2011
.UPDATE...
HAZARDS.
&&
.DISCUSSION...
WILL TRIM OFF THE SOUTHWEST FROM THE TORNADO WATCH. ALL OTHER
HEADLINES UNCHANGED.
&&
.AVIATION...
STRONG THUNDERSTORM COMPLEX CONTINUES TO PUSH NORTH AND EAST OVER
SOUTH CENTRAL ND. KBIS WAS IMPACTED WITH VERY STRONG WIND GUSTS.
KJMS MAY BE IMPACTED WITH STRONG WINDS BETWEEN 0530Z-07Z.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...NH
Hazardous weather outlook, Jul 31, 10:39 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1139 PM CDT SUN JUL 31 2011
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020445-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1139 PM CDT SUN JUL 31 2011 /1039 PM MDT SUN JUL 31 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TONIGHT
THERE REMAINS A CHANCE OF THUNDERSTORMS OVER CENTRAL NORTH
DAKOTA TONIGHT. THUNDERSTORMS WILL LIKELY BE SEVERE WITH A THREAT
OF LARGE HAIL AND STRONG DAMAGING WIND. ACROSS THE SOUTHWEST...THE
MAIN THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
FOR MONDAY...A COLD FRONT WILL MOVE FROM WEST TO EAST.
THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG AND AHEAD OF THE COLD
FRONT. SOME THUNDERSTORMS AGAIN COULD BECOME SEVERE MONDAY
AFTERNOON AND EVENING. PRIOR TO THE COLD FRONT MOVING
THROUGH...HEAT INDICES MAY REACH 100 TO 105 DEGREES OVER PORTIONS
OF CENTRAL AND SOUTH EASTERN NORTH DAKOTA. STAY TUNED FOR UPDATES.
THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO REPORT SEVERE
WEATHER TO THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0212.
NH
In the hours before
Local storm report, Jul 31, 10:26 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1126 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND DMG 6 N BISMARCK 46.90N 100.78W
07/31/2011 BURLEIGH ND LAW ENFORCEMENT
TRAMPOLINE FLEW INTO THE SIDE OF HOME CAUSING DAMAGE.
WINDS ESTIMATED AT 80 TO 85 MPH.
&&
NHEINERTLocal storm report, Jul 31, 10:30 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1130 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM TSTM WND GST BISMARCK 46.81N 100.78W
07/31/2011 M68 MPH BURLEIGH ND ASOS
&&
JTAEGERLocal storm report, Jul 31, 10:31 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1131 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM TSTM WND DMG MANDAN 46.83N 100.89W
07/31/2011 MORTON ND PUBLIC
AVERAGE 2 TO 4 INCH DIAMETER TREE LIMBS DOWN...LARGEST 10
INCHES IN SIZE. GAZEBO CANOPY TORN OFF.
&&
JMETZLocal storm report, Jul 31, 10:35 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1135 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 PM FLASH FLOOD BISMARCK 46.81N 100.78W
07/31/2011 BURLEIGH ND AMATEUR RADIO
1 FOOT TO 1.5 FEET OF WATER ON AIRPORT ROAD.
&&
JMETZLocal storm report, Jul 31, 10:37 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1137 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 PM FLASH FLOOD BISMARCK 46.81N 100.78W
07/31/2011 BURLEIGH ND AMATEUR RADIO
BISMARCK EXPRESSWAY AT UNIVERSITY DRIVE IS FLOODED AND
IMPASSABLE.
&&
JMETZLocal storm report, Jul 31, 11:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1252 AM CDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM TSTM WND GST 11 SW TUTTLE 47.03N 100.16W
07/31/2011 E80 MPH BURLEIGH ND MESONET
ARB OBSERVER 11 MILES SOUTHWEST OF TUTTLE ESTIMATED 80
MPH WINDS.
&&
RKFlash Flood, Morton
- When
- August 1, 12:00 AM CST to 2:00 AM CST
- Where
- Morton County, Mandan to 1.55 mi S of Mandan
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 46.830, -100.900
Very heavy rain was creating flash flood conditions in Mandan.
Flash Flood, Burleigh
- When
- August 1, 12:00 AM CST to 2:00 AM CST
- Where
- Burleigh County, Bismarck to 1.63 mi WSW of Bismarck
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 46.800, -100.770
Numerous roads were reported to have over one foot of water on them.
Thunderstorm Wind, Foster
- When
- August 1, 12:08 AM CST to 12:14 AM CST
- Where
- Foster County, 0.93 mi E of Barlow
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 47.570, -99.130
A large tree was blown down by the strong winds.
Thunderstorm Wind, Stutsman
- When
- August 1, 12:30 AM CST to 12:39 AM CST
- Where
- Stutsman County, Kensal
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.300, -98.730
Numerous trees were uprooted in the city of Kensal. Two grain hoppers were blown over at the Kensal Farmers Elevator.
Thunderstorm Wind, McIntosh
- When
- August 1, 1:13 AM CST to 1:17 AM CST
- Where
- McIntosh County, 8.15 mi W of Wishek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.260, -99.720
Strong winds were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, August 1 to 6, 201114 deaths · 193 injured · 33 events
- Excessive Heat in Oklahoma, August 1 to 10, 20114 deaths · 101 injured · 25 events
- Heat in Illinois, August 1 to 3, 20114 deaths · 1 event
- Excessive Heat in Missouri, August 1 to 3, 201152 injured · 29 events
- Heat in Pennsylvania, August 1, 20112 deaths · 1 event
- Drought in Texas, August 1 to 31, 2011$100 million · 24 events
- Drought in Missouri, August 1 to 31, 2011$57 million · 6 events
- Drought in Kansas, August 1 to 31, 2011$45 million · 3 events
- Excessive Heat in Illinois, August 1 to 3, 20111 death · 17 events
- Flooding in Iowa, August 1 to 31, 2011$32 million · 5 events
- Excessive Heat in Texas, August 1, 20111 death · 1 event
- Excessive Heat in Missouri, August 1, 20111 death · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331903, 331904, 332057, 332058, 332059.